Format

Send to

Choose Destination
Ann Pharmacother. 1993 Mar;27(3):337-43.

Allopurinol hypersensitivity syndrome: a review.

Author information

1
Clinical Pharmacology Service, Hospital Marqués de Valdecilla, Santander, Spain.

Abstract

OBJECTIVE:

To review the pathophysiology, pathology, and clinical findings of allopurinol hypersensitivity syndrome (AHS), an infrequent but life-threatening adverse effect of allopurinol therapy.

DATA SOURCES:

A MEDLINE search (key terms hepatitis, interstitial nephritis, severe hypersensitivity, severe toxicity, vasculitis, toxic epidermal necrolysis, Lyell's syndrome, erythema multiforme, and Stevens-Johnson syndrome) was used to identify cases reported in the literature through the end of 1990.

STUDY SELECTION:

All cases evaluated met Singer and Wallace's diagnostic criteria for AHS.

DATA EXTRACTION:

We extracted data from 101 cases of AHS reported in the literature. The following information, when available, was analyzed: (1) patient data (age, gender, medical history), (2) treatment data (daily dosage of allopurinol, duration of treatment, indications, concomitant medications, and (3) adverse-event data.

DATA SYNTHESIS:

Patients were mostly middle-aged men with hypertension and/or renal failure receiving excessive doses of allopurinol primarily for asymptomatic hyperuricemia. Cutaneous rash and fever were the most common clinical findings.

CONCLUSIONS:

Although the pathophysiologic pathway leading to the development of AHS is unknown, it probably involves an immunologic mechanism following allopurinol accumulation in patients with poor renal function. Our findings suggest that the accepted diagnostic criteria for AHS may be too broad, and we recommend the application of more restrictive criteria. There is no effective treatment for AHS. The use of allopurinol only for accepted indications and in dosages adjusted for a patient's renal function may be the only means of minimizing the incidence of AHS.

PMID:
8453174
DOI:
10.1177/106002809302700317
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Atypon
Loading ...
Support Center